Minnesota, 2021

Heavy Snow in Minnesota, March 10 to 11, 2021

March 10 to 11, 2021 · NWS ABR · 2 events in 2 counties and zones

An area of low pressure tracked through the Central Plains, and brought heavy snow across west central Minnesota from the morning of the 10th through the early morning of the 11th. Snowfall amounts of 3 to 7 inches accumulated.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

An area of low pressure tracked through the Central Plains, and brought heavy snow across west central Minnesota from the morning of the 10th through the early morning of the 11th. Snowfall amounts of 3 to 7 inches accumulated.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Mar 10, 5:17 AM CST, 5 hours 13 minutes earlier.

Area forecast discussion, Mar 10, 5:17 AM CST, 5 hours 13 minutes before
Area Forecast Discussion
National Weather Service Aberdeen SD
517 AM CST Wed Mar 10 2021

.SHORT TERM...(Today through Thursday)
Issued at 303 AM CST Wed Mar 10 2021

Focus remains on strong mid level frontogenesis that develops
as a system comes in from western South Dakota this morning and
wraps up over the Sisseton hills region this evening. With omega
values topping 20 microbars (though not necessary centered within
the dendritic growth zone), should be some very heavy wet snow. GEFS
plumes QPF mean is around a 1/2 inch for KABR and closer to 3/4 inch
for KATY. Even with less than 10:1 SLR, that results in a trend
towards warning level snowfall for the Sisseton hills/lakes area.
Numbers trend up elsewhere, and for some locations it will be close
to warning level though confidence is not high enough for an upgrade
at this point outside the aforementioned northeast. It will take a
little bit to saturate down today though, and we are already seeing
some higher returns out west negated to just a mid level ceiling
and light rain. That mostly unravels in profiles after around
15-18Z from west to east however. The only other issue to address
is mixed precipitation for the southern Sisseton hills, where a
tight isentropic gradient develops, and guidance has some MUCAPE.
Saturation in the dendritic growth zone could be an issue, however
any convection would probably have enough lift to get those cloud
tops into the DGZ and thus introduce at least some ice resulting
in sleet/snow pellets. If not, and we get rain, ground
temperatures are slightly above freezing, and air temperatures
will be around the freezing point, which would probably limit any
ice with negligible public impacts.

.LONG TERM...(Friday through Tuesday)
Issued at 303 AM CST Wed Mar 10 2021

The extended period starts dry before a potentially strong Colorado
Low slowly moves across the central Plains Saturday night through
Monday. Presently, models continue to indicate a mix of rain and
light snow with this system mainly for the southern half of the
forecast area. That said, will definitely need to continue
monitoring trends on this one as a northward shift could result in
significant precipitation for at least parts of the area.

Cooler temperatures compared to the past week remain forecast for
the extended period.  However, they still frequently remain above
average (especially the eastern half of the forecast area) with most
locations seeing highs in the 40s most days. Saturday is the biggest
exception where the western half of the forecast area will likely
hit the 50s.  One thing to be cautious of is Sunday and onward where
temperatures could be affected significantly depending on the path
the aforementioned low pressure system ultimately takes.

&&

.AVIATION...(For the 12Z TAFS through 12Z Thursday Morning)
Issued at 514 AM CST Wed Mar 10 2021

Terminals KABR,KATY,KPIR,KMBG

MVFR/VFR VISBY and CIGS will gradually diminish to periods of IFR
for KABR/KATY/KPIR through the day as a system moves across the
area with snow. Improvement will be expected in the
evening/overnight for all terminals.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...Winter Weather Advisory until midnight CST /11 PM MST/ tonight
     for SDZ010-016-017-033>037-045-048-051.

     Winter Storm Warning from noon today to midnight CST tonight for
     SDZ007-008-011-019>023.

     Winter Weather Advisory from noon today to midnight CST tonight
     for SDZ006-018.

MN...Winter Weather Advisory from noon today to midnight CST tonight
     for MNZ039-046.

&&

SHORT TERM...Connelly
LONG TERM...Telken
AVIATION...Connelly
Hazardous weather outlook, Mar 10, 3:12 AM CST, 7 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
312 AM CST Wed Mar 10 2021

MNZ039-046-SDZ006>008-010-011-016>023-033>037-045-048-051-110915-
Traverse-Big Stone-Brown-Marshall-Roberts-Edmunds-Day-Potter-Faulk-
Spink-Clark-Codington-Grant-Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-
Hand-Jones-Lyman-Buffalo-
312 AM CST Wed Mar 10 2021 /212 AM MST Wed Mar 10 2021/

This Hazardous Weather Outlook is for west central Minnesota,
central South Dakota, north central South Dakota and northeast
South Dakota.

.DAY ONE...Today and tonight.

A system will bring snow to central and northeast South Dakota into
western Minnesota today and this evening. Winds of 25 to 35mph will
also cause some blowing and low visibility but main travel impacts
will be due to the heavy, wet snow. Snow will taper from west to east
through the evening and will be done before midnight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested. Weather spotters are encouraged
to submit reports to the National Weather Service in Aberdeen. The
public can submit reports on our web page, Facebook page, or our
Twitter feed.

SDZ003>005-009-015-110915-
Corson-Campbell-McPherson-Walworth-Dewey-
312 AM CST Wed Mar 10 2021 /212 AM MST Wed Mar 10 2021/

This Hazardous Weather Outlook is for north central South Dakota.

.DAY ONE...Today and tonight.

Little if any accumulating snowfall is expected today.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Connelly

In the hours before

Local storm report, Mar 10, 9:29 AM CST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
929 AM CST WED MAR 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     SNOW             MURDO                   43.88N 100.72W
03/10/2021  M1.5 INCH        JONES              SD   CO-OP OBSERVER

            CO-OP OBSERVER STATION MURS2 MURDO. STILL
            SNOWING.

&&

TMT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 heavy snow. Local standard time, as filed.

Heavy Snow, Big Stone

When
March 10, 10:30 AM CST to March 11, 12:30 AM CST
Where
Big Stone forecast zone
Reported by
Public
Coordinates
45.426, -96.411 (the zone’s center; the record gives no point)

Heavy Snow, Traverse

When
March 10, 10:30 AM CST to March 11, 12:30 AM CST
Where
Traverse forecast zone
Reported by
COOP Observer
Coordinates
45.772, -96.472 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2021Every state in 2021This day in weather historyWarnings in Minnesota, March 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 950932, 950933.